Atypical and Aggressive Upper Gastrointestinal Ulceration Associated With Aspirin Abuse


    loading  Checking for direct PDF access through Ovid

Abstract

BackgroundUnusual resistance to treatment in 5% to 7% of 1,845 peptic ulcers examined under endoscopy from 1987 to 1996 prompted a search for unusual causes. Although some ulcers were caused by Zollinger–Ellison syndrome (ZES), an atypical clinical course in other patients, especially with those with multiple ulcers, suggested abuse of aspirin.StudyPatients who did not have ZES were questioned closely regarding aspirin use and were tested for serum salicylate to detect surreptitious abuse.ResultsThe authors identified 37 patients with aspirin-related ulcers but otherwise intact upper gastrointestinal tracts. There were 12 men and 25 women aged 18 to 73 years; 18 admitted to current aspirin abuse (>1 g/d), but 19 denied it despite objective evidence from elevated serum salicylate (8.4 ± 1.2 mg/dL). The clinical presentation was atypical, with only 10 patients having single ulcers, whereas 27 had 83 multiple or multiorgan ulcers. Overall, there were 32 duodenal, 57 gastric, and 4 esophageal ulcers. Omeprazole healed 64% of ulcers, but despite follow-up maintenance with H2 receptor antagonists, all ulcers recurred rapidly, often in a new location. Thirty of 37 patients had serious complications: 18 bled; 9 had pyloric and 2, duodenal stenosis; 2, esophageal strictures; and 2, perforation. Six patients who stopped using aspirin healed easily. The 80% who did not stop on advice after diagnosis were considered abusers.ConclusionPatients with aspirin abuse have atypical, often multiple, intractable ulcers with many complications. These ulcers differ from conventional Helicobacter pylori peptic ulcers and also from those found in patients with ZES. Unless aspirin use is stopped, these ulcers remain incurable and dangerous.

    loading  Loading Related Articles